Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 24, 2018, 10:45 AM CDT for Nicollet County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 10:45 AM CDT (15:45 UTC)
- Expired
- Jun 24, 2018, 11:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WWUS83 KMPX 241545
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT SUN JUN 24 2018
MNZ074-075-083-241630-
Brown-Blue Earth-Nicollet-
1045 AM CDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND CENTRAL NICOLLET COUNTIES...
At 1044 AM CDT, a strong thunderstorm was located near Searles, or 8
miles south of New Ulm, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Ulm, Lake Crystal, Nicollet, Courtland, Hanska and Searles.
This includes U.S. Highway 14 between mile markers 107 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4408 9437 4411 9437 4411 9444 4415 9458
4428 9454 4432 9417 4405 9426
TIME...MOT...LOC 1544Z 271DEG 15KT 4419 9447
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:01 AM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 24, 7:01 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 701 AM CDT Sun Jun 24 2018 .Updated for 12Z Aviation Discussion Issued at 656 AM CDT Sun Jun 24 2018 && .SHORT TERM...(Today and tonight) Issued at 330 AM CDT Sun Jun 24 2018 Today will be partly sunny with scattered showers and thunderstorms. The best chance for rain is across western Minnesota and the Upper Minnesota River Valley during the late afternoon and evening. The threat for severe weather is very low because the wind shear is light. However storms that do develop will be moving slowly, so similar to yesterday areas that are under these storms could pick up a quick couple of inches of rain. WPC has a marginal to slight risk for excessive rain across southwest Minnesota today and tonight. Not much change from the previous forecast other than tighten the gradient of precipitation chances based on the latest runs of the HiRes models. Early morning water vapor imagery with H500 winds showed an area of weak, compact positive vorticity across eastern South Dakota, with another larger area across northern Wyoming. Over the next 36 hours this first shortwave will weaken as it gets sheared out, but could still spark a few morning showers and thunderstorms. There should be a break, but then expect the forcing with this second wave to redevelop and area of storms in western Minnesota Sunday afternoon and evening. This precipitation is very slow to move with the weak steering winds aligned parallel to the forcing, so could see training thunderstorms along with slow moving thunderstorms, and this could lead to heavy rain and a flooding threat late Sunday into Monday and lasting through Tuesday morning. .LONG TERM...(Monday through Saturday) Issued at 330 AM CDT Sun Jun 24 2018 The extended period will start with the upper level low drifting northeast across the Upper Midwest on Monday, and into Tuesday. During this time frame, precipitable water values are very high (averaging around 1.7") and the atmosphere will be very efficient for higher rainfall rates. This will lead to excessive rainfall amounts, and the possibility of more flooding. The other aspect is if we get ample instability to generate a few stronger storms Tuesday. The circulation around the upper low will place the best divergence and jet max on the east side of the low. Currently, this upper low is forecast to move over southern Minnesota, with the best potential of severe storms in eastern Iowa and into southern Wisconsin (See latest SPC outlook). Any slight deviation to this track could mean a better chance of stronger storms Tuesday. However, the main concern will remain the threat of heavy rainfall and continued flooding, especially considering the abnormally high river levels in southern Minnesota. By Tuesday night, this system will quickly depart the Upper Midwest as strong westerlies develop overhead. There remains a subtle short wave moving across the region Wednesday. Current low pops seem warranted as the best moisture and lift is to the east and south. The heat and humidity will build by the end of the week, with 90s likely in the forecast. Models have been advertising this upper ridge building across the central CONUS, and spreading it to the north/northeast across the Great Lakes, and northeast next weekend. The main differences in the models is the amplitude and location of upper ridge. Both the Fv3 (Parallel-GFS), and EC are more amplified with the upper ridge with the operational GFS and GEM flatter and weaker. The NAEFS/EC ensembles support the Fv3/ operational EC vs. the GFS/GEM, especially considering run to run continuity. The more amplified models will lead to a sharper, more amplified trough across the Northern Rockies/Northern Plains, and Upper Midwest by the end of the week. This will have a large impact on where the frontal boundary moves, the strength and location of the upper jet core, and severity of storms. I wouldn't be surprised to see several waves of severe thunderstorms developing across the Plains, and Upper Midwest next weekend. In addition, if the upper ridge continues to build further west, this will lead to more heat and humidity. 90s are still a good possibility Friday, with 90s still a good bet for the southeastern 1/3 of MPX forecast area Saturday/Sunday. The northwestern forecast area will likely be in the area of active weather with several waves of thunderstorms. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 656 AM CDT Sun Jun 24 2018 VFR conditions with scattered showers and thunderstorms expected across western MN which could affect KRWF KAXN and KMKT. Other taf sites could see a thunderstorm, but chances are lower. Winds will be southeast. KMSP... VFR conditions with scattered afternoon and evening showers and thunderstorms. Morning thunderstorms should remain west of KMSP, but should see redevelopment this afternoon, and these storms will move east and could affect KMSP later this afternoon and evening. /OUTLOOK FOR KMSP/ Tue...MVFR/-SHRA/-TSRA likely. Wind SE bcmg NW 5-10 kts. Wed...VFR. Winds NW 5-10 kts. Thu...VFR. Winds SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JLT AVIATION...JRB
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 354 AM CDT Sun Jun 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 354 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Any thunderstorms that develop through tonight are capable of producing very heavy rainfall, gusty winds and small hail. Severe weather is not expected. River flooding will continue along the Minnesota River and its tributaries. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms with heavy rainfall will occur across the region Monday and Tuesday. Severe weather potential is low at this time. River flooding will continue along the Minnesota River and its tributaries through next week. The heat and humidity will begin to build late next week. This will come with an increasing threat for thunderstorms, possibly severe, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 24, 7:25 AM CDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 725 AM CDT SUN JUN 24 2018 MNZ065-073-241300- Renville-Redwood- 725 AM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND CENTRAL RENVILLE COUNTIES... At 724 AM CDT, a strong thunderstorm was located near Delhi, or near Redwood Falls, moving northeast at 15 mph. Pea size hail is possible with this storm. Locations impacted include... Delhi and Bechyn. This includes U.S. Highway 71 between mile markers 87 and 92. Brief heavy rainfall is also occurring with this storm, and may cause localized flooding. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. LAT...LON 4452 9522 4460 9530 4477 9509 4465 9491 TIME...MOT...LOC 1224Z 226DEG 14KT 4463 9514
Special weather statement, Jun 24, 10:04 AM CDT, 41 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1004 AM CDT SUN JUN 24 2018 MNZ074-075-241545- Brown-Nicollet- 1004 AM CDT SUN JUN 24 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND NORTHWESTERN NICOLLET COUNTIES... At 1003 AM CDT, a strong thunderstorm was located over Essig, or 8 miles west of New Ulm, moving east at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... New Ulm, Sleepy Eye, Klossner, Essig, and Searles. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4420 9472 4438 9474 4443 9438 4418 9437 TIME...MOT...LOC 1503Z 266DEG 13KT 4430 9463
Special weather statement, Jun 24, 10:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT SUN JUN 24 2018
MNZ074-075-083-241630-
Brown-Blue Earth-Nicollet-
1045 AM CDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND CENTRAL NICOLLET COUNTIES...
At 1044 AM CDT, a strong thunderstorm was located near Searles, or 8
miles south of New Ulm, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Ulm, Lake Crystal, Nicollet, Courtland, Hanska and Searles.
This includes U.S. Highway 14 between mile markers 107 and 118.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4408 9437 4411 9437 4411 9444 4415 9458
4428 9454 4432 9417 4405 9426
TIME...MOT...LOC 1544Z 271DEG 15KT 4419 9447The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:25 AM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jun 24, 10:04 AM CDT | Special Weather Statement | MPX | Brown | 41 min |
| Jun 24, 11:22 AM CDT | Special Weather Statement | MPX | Blue Earth | 53 min |
| Jun 24, 1:04 PM CDT | Special Weather Statement | MPX | Washington | 56 min |
| Jun 24, 1:20 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 55 min |
| Jun 24, 1:30 PM CDT | Special Weather Statement | MPX | Faribault | 45 min |
| Jun 24, 2:19 PM CDT | Areal Flood Warning | MPX | Blue Earth, Watonwan | 14 hr |
| Jun 24, 3:25 PM CDT | Special Weather Statement | MPX | Faribault | 50 min |
| Jun 24, 4:27 PM CDT | Special Weather Statement | MPX | Faribault | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.